Syrup of ipecac is a medicine that causes vomiting. Its purpose is to
empty the stomach after poisoning or drug overdose. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the
body, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
August 25, 2011
Adam Husney, MD - Family Medicine
& W. Stewart Agras, MD, FRCPC - Psychiatry
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.